Texas, 2020

Flooding in Texas, February 12, 2020

February 12, 2020 · NWS FWD · 5 events in 4 counties and zones

A wet start to the week of February 10th produced minor flooding and flooding of low-lying areas across several locations of North and Central Texas, following several rounds of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A wet start to the week of February 10th produced minor flooding and flooding of low-lying areas across several locations of North and Central Texas, following several rounds of showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 12, 5:41 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 12, 5:41 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
541 AM CST Wed Feb 12 2020

.SHORT TERM... /NEW/
Update:
Forecast has been updated to speed up the back edge of the large
precipitation shield currently moving across the region. The
latest round of high-res guidance that has come in now suggests
that precipitation should exit the Fort Hood area during the next
few hours, the Metroplex by early afternoon, and our northeastern
counties by late afternoon. Given rain rates of a pretty steady
0.25"/hr per Multi-Radar/Multi-Sensor QPE and gauges, still looks
like areas along and east of I-35 could pick up close to another
inch before all is said and done. Despite the persistent steady
rainfall, we have received little in the way of flood reports.
That being said, the morning commute will be quite wet, and
drivers are urged to exercise caution on the wet roadways, and
allow extra travel time this morning.

After the rain clears out this afternoon, skies should clear from
southwest to northeast, giving way to a mostly clear and cold
night.

Godwin

Previous Discussion:
/Through Wednesday night/

Showers, with a few embedded thunderstorms, are making their way
across much of the CWA this evening. Widespread coverage should
continue through the rest of the night as a mid-tropospheric
trough over the western CONUS makes its way eastward. Latest HREF
probability matched mean QPF now pegs the corridor from roughly
Killeen to Corsicana to Canton for the heaviest rainfall
accumulations, which is a little north of previous runs. Areas
along and near this line will likely pick up another 1-2 inches of
rain during the overnight hours. Indeed, the Fort Hood WSR-88D
shows the heaviest reflectivity over these areas as of this
writing. Multi-Radar/Multi-Sensor (MRMS) QPE products suggest
that the heaviest rain rates are around or a little above
0.25"/hr. These rain rates (along with drought conditions over the
past few months) should preclude a higher-end threat for
flooding. Still, we will need to monitor for any training of
heavier precipitation cores, which could lead to some flooding in
low- lying areas, or other flood- prone spots.

Rain showers should continue into the day Wednesday, but should
clear from southwest to northeast as the surface low (presently
along the Middle Texas Coast) lifts northeast, and drier air works
in behind the low. Precipitation should end in the Killeen/Temple
area by mid-morning, Waco by noon, the Metroplex by mid-afternoon,
and the remainder of our CWA by evening. Skies will clear fairly
rapidly following the end of rainfall, with a mostly clear night
expected past midnight Thursday morning.

Look for cool and quiet conditions overnight Wednesday, with lows
forecast to fall into the 30s across most of the CWA. A light
freeze appears probable north and west of the Dallas/Fort Worth
Metropolitan Area. Winds will be from the north at 10-15 mph
however, dropping wind chills into the 20s for most locations.

Godwin

&&

.LONG TERM... /Issued 325 AM CST Wed Feb 12 2020/
/Thursday Through the Middle of Next Week/

After four full days of dreary weather, the sun will makes its
long-awaited return Thursday. Despite the brilliant sunshine at
daybreak, biting north winds will remind us all that it's still
winter. Even with the passage of the mid-level trough responsible
for our rainy weather, the upper flow will remain southwesterly,
and a batch of cirrus may sweep across the region Thursday
afternoon. In any event, the low-level cold advection will offset
what warmth the sun may want to provide, and high temperatures
will stall in the 40s. With mostly clear skies, lighter winds, and
dew points plunging into the teens and 20s, a widespread/prolonged
freeze is likely Thursday night into Friday morning. Temperatures
should dip into the low to mid 20s across our northern and western
zones. If the winds sufficiently subside, the bone-dry air may
allow a few isolated, low-lying spots to fall into the teens.

South winds will return on Friday, beginning a warming trend that
will add about 10 degrees to high temperatures each day through
the upcoming weekend. But as a new low deepens off Baja, a
strengthening subtropical jet downstream will gradually increase
our cloud cover. Initially, this will only be mid/high clouds on
Saturday, but as Gulf moisture surges inland, the clouds will
steadily thicken on Sunday with rain chances returning.
Precipitable water values will soar and, thanks to a considerable
contribution from the boundary layer, may approach record levels
for February by late Monday. With soils still wet from the
previous event, this may enhance the flooding potential as a cold
front approaches. Although this front Monday night would remove
the boundary layer moisture component, the persistent southwest
flow aloft will promote overrunning rains that may linger into the
middle of next week.

25

&&

.AVIATION... /NEW/
/12Z TAFs/

Concerns -- SHRA ending during next several hours. CIGs/vsby
improving this afternoon.

Despite several Metroplex METAR sites continuing to report MVFR
CIGs, FEW-SCT clouds are being reported AOB 1,000 ft. We will
continue to see poor flying conditions through the morning as
bouts of moderate to heavy RA move through, keeping vsby 2-3 SM.
SHRA will end from southwest to northeast through the next several
hours. Following the end of precip, CIGs will lift gradually,
with all sites likely to be VFR by evening.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    51  34  46  29  51 / 100   5   0   0   0
Waco                56  36  48  28  53 /  90   0   0   0   0
Paris               51  33  44  27  48 / 100   0   0   0   0
Denton              49  31  45  27  51 / 100   0   0   0   0
McKinney            50  33  44  27  50 / 100   0   0   0   0
Dallas              52  35  46  29  51 / 100   5   0   0   0
Terrell             53  35  46  28  51 / 100   0   0   0   0
Corsicana           53  37  47  30  52 / 100   0   0   0   0
Temple              57  36  50  29  54 /  80   0   0   0   0
Mineral Wells       51  33  45  24  51 / 100   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

37/25
Hazardous weather outlook, Feb 12, 5:21 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
521 AM CST Wed Feb 12 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
521 AM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Widespread rain and thunderstorms will gradually end from southwest
to northeast during the daylight hours today. The primary concern
with the activity will be flooding, particularly across Central and
East Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Rain chances will return this weekend and continue into the upcoming
workweek. Thunderstorms will be possible during the period, in
particular on Monday and Tuesday. Severe weather is not anticipated,
but the additional rainfall could reaggravate flooding issues.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Dallas

When
February 12, 7:00 AM CST to 9:45 AM CST
Where
Dallas County, 0.67 mi NNW of Dallas to 0.44 mi N of Dallas
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.779, -96.785

Steady moderate to heavy rain resulted in minor flooding of the Interstate 30 to Interstate 45 interchange. This impacted travel in this area.

Flood, Dallas

When
February 12, 7:20 AM CST to 9:45 AM CST
Where
Dallas County, 0.9 mi NE of Meaders to 0.98 mi W of Bouchard
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.890, -96.790

A car was stranded in high water in Dallas at Hillcrest Road and Royal lane. Steady moderate to heavy rain caused minor flooding of some areas in Dallas.

Flood, Kaufman

When
February 12, 8:30 AM CST to 12:00 PM CST
Where
Kaufman County, 1.72 mi N of Jiba to 2.47 mi WSW of Terrell Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.545, -96.273

Multiple roads in Kaufman County were closed due to high water. Some that were listed were CRs 152, 153, 281 and 283.

Flood, Johnson

When
February 12, 8:50 AM CST to 10:30 AM CST
Where
Johnson County, 2.73 mi W of Lake Pat Cleburne to 2.84 mi WSW of Lake Pat Cleburne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.313, -97.466

County Road 1116 west of Cleburne was closed due to water over a low water crossing near a creek.

Flood, Navarro

When
February 12, 9:00 AM CST to 12:00 PM CST
Where
Navarro County, 43.99 mi ESE of Venus to 24.67 mi ESE of Grandview
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.306, -96.381

Numerous county roads were covered in water due to steady moderate rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876805, 876807, 876815, 876908, 877297.